Resonances and diffusion in periodic hamiltonian maps

I. Dana, N. W. Murray, I. C. Percival

Research output: Contribution to journalArticlepeer-review

102 Scopus citations


Chaotic diffusion in periodic Hamiltonian maps is studied by the introduction of a sequence of Markov models of transport based on the partition of phase space into resonances. The transition probabilities are given by turnstile overlap areas. The master equation has a Bloch band spectrum. A general exact expression for the diffusion coefficient D is derived. The behavior of D is examined for the sawtooth map. We find a critical scaling law for D, extending a result of Cary and Meiss. The critical scaling emerges as a collective effect of many resonances, in contrast with the standard map.

Original languageEnglish
Pages (from-to)233-236
Number of pages4
JournalPhysical Review Letters
Issue number3
StatePublished - 1989
Externally publishedYes


Dive into the research topics of 'Resonances and diffusion in periodic hamiltonian maps'. Together they form a unique fingerprint.

Cite this